Alert archive / Puerto Rico / Special Weather Statements in 2017

Special Weather Statement, NWS JSJ

August 2, 2017

NWS JSJ issued this special weather statement at Aug 2, 2017, 2:40 PM CDT. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2017, 2:40 PM CDT (19:40 UTC)
Expired
Aug 2, 2017, 4:30 PM CDT
In force
110 min
Issued by
NWS JSJ

The radar

The San Juan radar (TJUA), 35 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

391 
WWCA82 TJSJ 021940
SPSSJU

Special Weather Statement
National Weather Service San Juan PR
340 PM AST WED AUG 2 2017

PRZ001>011-022130-
Northwest-San Juan and Vicinity-North Central-Central
Interior-Mayaguez and Vicinity-Northeast-Western
Interior-Southwest-Ponce and Vicinity-Eastern Interior-Southeast-
340 PM AST WED AUG 2 2017

...A SHOWER with gusty winds are expected to continues across Puerto 
Rico at times...

At 332 PM AST, A tropical wave is producing periods of showers and 
gusty winds across the islands. The weather network and radar 
estimates indicated gusty winds affecting mainland Puerto Rico at 
times. Winds in excess of 30 mph are possible with this shower.

In addition, the Doppler Radar detected passing showers along and to 
the north of the Cordillera Central producing periods of moderate to 
heavy rainfall. This activity is expected to continue into the 
evening hours. 

LAT...LON 1847 6614 1848 6614 1843 6611 1847 6612
      1838 6562 1822 6561 1819 6573 1798 6591
      1793 6621 1792 6624 1792 6625 1793 6624
      1797 6675 1801 6677 1794 6693 1793 6692
      1795 6719 1821 6715 1836 6727 1852 6710
TIME...MOT...LOC 1932Z 240DEG 0KT 1825 6653 

$$

CAM/WS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this special weather statement went out at Aug 2, 10:38 AM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Aug 2, 10:38 AM CDT, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1138 AM AST Wed Aug 2 2017

.UPDATE / NEAR TERM...A tropical wave will continue to move
across the area throughout the day, resulting in passing
showers with isolated thunderstorms at times. As these storms
pass by, strong gusty winds are expected.

&&

.AVIATION...Periods of MVFR conds in SHRA/TSRA will remain
possible at all TAF sites as a tropical wave moves across the
eastern Caribbean. Easterly winds 15 to 20 knots to continue,
decreasing around 15 knots overnight.

&&

.MARINE...Seas 6 to 8 feet and winds 15 to 20 knots with higher
gusts will continue to prevail across the forecast area to result
in hazardous seas. SCAs are in effect and will continue in effect
during the next few days.

&&

.PREV DISCUSSION... /issued 513 AM AST Wed Aug 2 2017/

SYNOPSIS...Tropical wave is to move across the local area today
into early Thursday morning, bringing an increase in moisture as
well as showers and thunderstorms. Local winds will also be
stronger than normal, increasing to 15-20 mph with occasional
gusts across much of the local area. Surface high pressure across
the central Atlantic will keep easterly winds through the rest of
the week.

SHORT TERM......Today through Friday...
East northeast trade winds will continue to increase today ahead
of a tropical wave with axis now quickly approaching the Lesser
antilles. Expected increasing cloudiness with showers with
isolated thunderstorms across the regional waters during the rest
of the morning hours especially over the northern Leeward islands
and vicinity of the U.S. Virgin Islands. The activity will then
spread westward across the coastal waters and remainder of the
local islands during the day as the wave tracks westwards through
Thursday. Although some Saharan dust continued across the region,
expect the additional moisture accompanying the wave along with
local and diurnal effects to provide sufficient forcing and
instability for convective development across the islands,
particularly across the east, central and west interior sections
of Puerto Rico during the afternoon and evening hours. However,
with fairly strong east to northeast low level steering flow,
expect the activity to be fast moving. At this time, widespread
rainfall accumulations is not anticipated, but strong
thunderstorms and heavy rainfall will be likely in isolated areas.
On Thursday and Friday, lingering moisture trailing the wave in
an east to southeast wind flow and a developing upper trough north
of the region should also enhance early morning showers and
afternoon convection over western PR.

LONG TERM...Saturday through Wednesday...
Near normal moisture is expected across the local area for the
weekend. The long range models also forecast a TUTT low to the
northeast of the local islands. While the TUTT stays to our
northeast, the local islands will be in the subsident side of the
TUTT, so the showers and thunderstorms that would develop over the
local islands might be more locally induced. However, the model
guidance is now showing for the TUTT to move west southwest and
position itself in a more favorable position to produce showers
and thunderstorms across the local forecast area. So Monday and
Tuesday are days of interest because there is also a tropical wave
that could be moving in and interacting with this TUTT if the
model guidance were to verify.

AVIATION...VFR conds to prevail at all terminals durg fcst prd.
However a tropical wave will bring SHRA/TSRA across Nrn Leewards and
as it enters the eastern Caribbean. This will result in brief MVFR
conds durg rest of prd. SCT ocnl BKN cld lyrs en route btw islands
nr FL022...FL040...FL090...Isold TSRA Vcty TNCM/TKPK and mainly S of
TISX til 02/14z. SHRA/TSRA vcty TISX/TIST/TJSJ/TJBQ/TJMZ fm 02/17-
02/22z. E winds 10 to 15 kts with ocnl higher gust in passing SHRA,
bcmg 15 to 22 kts aft 02/14z.

MARINE...Small craft advisories continue in effect across most of
the local waters due to seas of up to 7 or 8 feet. Winds will be
near or slightly above 20 knots across many of the local waters.
There is also a moderate to high risk of rip currents across many
of the local beaches, so a Coastal Hazard Message was issued due
to the high risk of rip currents.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  87  79  90  80 /  60  50  40  20
STT  92  82  91  82 /  50  50  30  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through late tonight for Central Interior-
     Culebra-North Central-Northeast-Northwest-San Juan and
     Vicinity-Southeast-Vieques-Western Interior.

VI...High Rip Current Risk through late tonight for St Croix.

     Small Craft Advisory until 2 AM AST Friday for St.Thomas...St.
     John...and Adjacent Islands.

AM...High Rip Current Risk through late tonight for Coastal Waters of
     Southern Puerto Rico out 10 NM.

     Small Craft Advisory until 8 AM AST Friday for Atlantic Waters
     of Puerto Rico and USVI from 10 NM to 19.5N-Caribbean
     Waters of Puerto Rico from 10 NM to 17N-Mona Passage
     Southward to 17N.

     Small Craft Advisory until 2 AM AST Friday for Anegada Passage
     Southward to 17N-Coastal Waters of Southern USVI Vieques
     and Eastern Puerto Rico out 10 NM.

     Small Craft Advisory until 8 PM AST Thursday for Coastal Waters
     of Northern Puerto Rico out 10 NM-Coastal Waters of
     Northern USVI and Culebra out 10 NM.

&&

NEAR TERM...OM
AVIATION....OM
Hazardous weather outlook, Aug 2, 5:05 AM CDT, 9 hours 35 minutes before
Perspectivas sobre condiciones peligrosas del tiempo
Servicio Nacional de Meteorologia San Juan PR
540 AM AST miercoles 2 de agosto de 2017

AMZ710>745-PRZ001>013-030945-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y lejanas a la costa del Atlantico y Caribe-
540 AM AST miercoles 2 de agosto de 2017

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...Hoy y Esta Noche

.Tronadas...Existe la posibilidad de tronadas con fuertes lluvias
fuertes y vientos en rafagas breves esta tarde mayormente a traves
de porciones del interior y oeste de PR.

.Inundaciones...Fuertes lluvias podrian resultar en inundaciones
urbanas y de riachuelos.

.Vientos...Vientos sostenidos entre 15 a 25 mph con rafagas
ocasionalmente mas altas seran posibles a traves de las islas y
aguas costeras.

.Oleaje...Oleaje picado aumentado de hasta 7 a 8 pies a traves de
porciones de las aguas locales del Atlantico, mar afuera del Caribe
y todos los pasajes.

.Corrientes marinas...Existe un riesgo moderado a alto de corrientes
marinas para las playas del norte y este de PR, Culebra, y Vieques.

.Calor...Indice de calor sobre lo normal a lo largo de la mayoria de
las areas costeras se espera hoy.

.Dias dos a siete...jueves a martes

Humedad detras de la onda tropical resultaran en el desarrollo de
tronadas mayormente sobre sectores del oeste de PR jueves en la
tarde. Un riesgo moderado a alto de corrientes marinas podria
esperarse para las playas a lo largo de la costa norte y este de
Puerto Rico al igual que para Vieques y Culebra hasta por lo menos
el jueves.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion generalizada de observadores, sin embargo,
se exhorta a los observados a reportar fuertes vientos, inundaciones
y corrientes marinas a la oficina del Servicio Nacional de
Meteorologia en San Juan.

AMZ715-725-VIZ001-002-030945-
San Tomas, San John e islas adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
540 AM AST miercoles 2 de agosto de 2017

Esta perspectiva sobre las condiciones del tiempo peligrosas es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...Hoy y Esta noche

.Tronadas...Existe la posibilidad leve de tronadas con fuertes
lluvias y vientos en rafagas breves esta tarde mayormente en la lado
oeste de las islas.

.Inundaciones...Fuertes lluvias podrian resultar en inundaciones
urbanas menores y acumulacion de agua en las carreteras y en areas
de pobre drenaje durante la tarde.

.Vientos...Vientos sostenidos entre 15 a 25 mph con rafagas
ocasionalmente mas altas seran posibles a traves de las islas y
aguas costeras.

.Oleaje...Oleaje picado aumentado de hasta 7 a 8 pies a traves de
porciones de las aguas locales del Atlantico, mar afuera del Caribe
y todos los pasajes.

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para la playas del norte de las Islas Virgenes y un riesgo
alto para las playas orientadas hacia el norte y este de Santa Cruz.

.Dias dos a siete...jueves a martes

Un riesgo moderado a alto de corrientes marinas podrian esperarse
para la mayoria de las playas orientadas hacia el norte hasta el
jueves.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion generalizada de observadores, sin embargo,
se exhorta a los observados a reportar fuertes vientos y corrientes
marinas a la oficina del Servicio Nacional de Meteorologia en San
Juan.

In the hours before

Special weather statement, Aug 2, 2:40 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service San Juan PR
340 PM AST WED AUG 2 2017

PRZ001>011-022130-
Northwest-San Juan and Vicinity-North Central-Central
Interior-Mayaguez and Vicinity-Northeast-Western
Interior-Southwest-Ponce and Vicinity-Eastern Interior-Southeast-
340 PM AST WED AUG 2 2017

...A SHOWER with gusty winds are expected to continues across Puerto
Rico at times...

At 332 PM AST, A tropical wave is producing periods of showers and
gusty winds across the islands. The weather network and radar
estimates indicated gusty winds affecting mainland Puerto Rico at
times. Winds in excess of 30 mph are possible with this shower.

In addition, the Doppler Radar detected passing showers along and to
the north of the Cordillera Central producing periods of moderate to
heavy rainfall. This activity is expected to continue into the
evening hours.

LAT...LON 1847 6614 1848 6614 1843 6611 1847 6612
      1838 6562 1822 6561 1819 6573 1798 6591
      1793 6621 1792 6624 1792 6625 1793 6624
      1797 6675 1801 6677 1794 6693 1793 6692
      1795 6719 1821 6715 1836 6727 1852 6710
TIME...MOT...LOC 1932Z 240DEG 0KT 1825 6653

CAM/WS

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:44 PM CDTSpecial Weather StatementJSJ106 min

Nearby

Special Weather Statements in Puerto Rico, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.